Flood, Muhlenberg
- When
- January 2, 5:00 AM CST to January 8, 9:00 AM CST
- Where
- Muhlenberg County, Paradise to 0.82 mi N of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
A series of heavy rainfall events in late December and early January sent the Green River and portions of the Ohio River above flood stage. The river flooding was minor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A series of heavy rainfall events in late December and early January sent the Green River and portions of the Ohio River above flood stage. The river flooding was minor. Low-lying farmland and fields along both rivers were flooded, as well as some river access roads and public recreational land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 2, 3:06 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 306 AM CST Sun Jan 2 2022 .SHORT TERM...(Today through Tuesday night) Issued at 300 AM CST Sun Jan 2 2022 The primary forecast challenge is whether or not the change-over pcpn will accumulate with impacts. We loaded the colder Consshort/HREF temps and still output only 1-2 tenths snowfall and maybe .01" ice sporadically across our southern counties. The highest threat area appears to be along the TN border from about Calloway county eastward to Todd, however, the amounts are light and ground temps are warm. Temps will fall vs already being there. We think this will minimize accretion/impacts enough to warrant an SPS vs a headline, at least at this writing. A good/closer look at observed this morning with the latest 12Z data may shed more light, but the confidence is just not there at this writing for an Advisory. The next impact will be the plunge in temps, with teens in our northwest and low 20s in our southeast for lows tonight. Even with light north-northwest winds, that'll put our Monday start day wind chills in the single digits in the northwest, and lower teens elsewhere. We'll include this info in the SPS as well. Monday night is still cold with low end 20s forecast for lows, while Tuesday-Tuesday night moderates back a little closer to seasonal norms albeit still a tad on the chilly side. The start of the work week at least offers a dry weather reprieve. .LONG TERM...(Wednesday through Saturday) Issued at 300 AM CST Sun Jan 2 2022 The main focus in the long term portion of the forecast is the potential for light snow on Thursday along with bitterly cold temperatures. Forecast confidence in the overall synoptic pattern is higher than average, but confidence in the occurrence of measurable precipitation is lower. Starting with daybreak Wednesday, an area of low pressure is forecast to be over Lake Michigan with a strong cold front extending south from the low into Illinois and Missouri. The front should make a dry passage across the region on Wednesday. In its wake, a sharply colder Arctic air mass will take hold, plunging temperatures into the teens and 20s Wednesday night. A secondary shortwave trough entering the Pacific Northwest on Wednesday is forecast to stream southeast into the Mississippi Valley on Thursday. This will provide the necessary lift for our next chance of precipitation. With highs only in the 20s, forecast thermal profiles are cold enough to support a chance of snow on Thursday. The main limiting factor may be the availability of moisture, which models should get a better handle on over the next few days. After a bitterly cold period with lows Thursday night in the upper single digits and lower teens, and highs on Friday in the middle 20s to lower 30s, a moderating trend will get underway on Saturday as the surface high shifts east of the area and low level winds become southerly. Dry conditions should prevail from Thursday night through much of Saturday. However, return moisture ahead of low pressure approaching from the Plains will result in a return chance for rain by Saturday night. Highs on Saturday should range through the 40s, with lows in the 30s Saturday night. && .AVIATION... Issued at 300 AM CST Sun Jan 2 2022 Temps have just fallen below freezing at KMVN-KCGI, but bulk moisture/pcpn has shifted east. There have been some reports of light snow/freezing drizzle further to the west, however. This trend should continue, as colder air overtakes the column here upon the overall west to east move of the long wave trof. And while some light pcpn may impact terminals today, best chances look to be just to the south/east later this afternoon. IFR to low MVFR cigs will prevail thru the day, while vsbys largely remain VFR. Gusty northwest winds will persist today before easing off some tonight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 339 AM CST Sun Jan 2 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 339 AM CST Sun Jan 2 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of light wintry precipitation today, and wind chills will be taking a nosedive today and tonight. Refer to the Special Weather Statement for details. River flooding is expected. Refer to the river flood warnings for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another arctic blast of air is forecast to arrive late in the week. It will cause wind chills to drop close to, if not below, the zero degree mark early Friday morning. River flooding is forecast. Refer to the river flood warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter reports of inclement weather are appreciated.
Special Weather Statement National Weather Service PADUCAH KY 330 AM CST Sun Jan 2 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-022200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 330 AM CST Sun Jan 2 2022 ...Wintry precipitation possible today... ...Cold Wind Chills on the way too... As colder air arrives, our chance of light precipitation may include patches of light freezing drizzle or light freezing rain for a brief time, upon the change over to snow before it ends. Ground temperatures are still warm, and amounts should be light, so most impacts are expected to be minimal. That said, as temperatures fall below freezing, and especially heading into the evening hours, when they will stay below freezing and get colder, there may be some potential then for light accumulations of snow, mainly on grassy or elevated surfaces. This dusting could potentially impact some untreated roadways or at least be cause for concern when driving. The best chance of encountering a light dusting looks to be in southern Kentucky along the Tennessee border, mainly along and south of a line from Murray to Hopkinsville. The cold air will plummet wind chills into the teens and 20s today, on their way to single digits and teens by the start of the work and school day on Monday.
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998730, 998729, 998731.